Alert archive / Idaho / Tornado Warnings in 2010
Tornado Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this tornado warning at Aug 5, 2010, 5:28 PM MDT for Butte County, Clark County, Idaho. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2010, 5:28 PM MDT (23:28 UTC)
- Expired
- Aug 5, 2010, 6:02 PM MDT
- In force
- 34 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Butte County, ID, Clark County, ID
The radar
The Pocatello radar (KSFX), 106 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 11.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4455 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
013 WFUS55 KPIH 052328 TORPIH IDC023-033-060030- /O.NEW.KPIH.TO.W.0002.100805T2328Z-100806T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE POCATELLO 528 PM MDT THU AUG 5 2010 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO... THIS INCLUDES THE CITY OF BERENICE... SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO... * UNTIL 630 PM MDT * AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES NORTH OF BERENICE...MOVING NORTHEAST AT 20 MPH. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... RURAL NORTHERN BUTTE COUNTY... RURAL SOUTHWESTERN CLARK COUNTY... RURAL WESTERN CLARK COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4420 11301 4410 11272 4381 11295 4389 11318 TIME...MOT...LOC 2327Z 206DEG 17KT 4395 11300 $$
1 follow-up statement
071 WWUS55 KPIH 060002 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 602 PM MDT THU AUG 5 2010 IDC023-033-060012- /O.CAN.KPIH.TO.W.0002.000000T0000Z-100806T0030Z/ CLARK ID-BUTTE ID- 602 PM MDT THU AUG 5 2010 ...THE TORNADO WARNING FOR NORTH CENTRAL BUTTE AND SOUTHWESTERN CLARK COUNTIES IS CANCELLED... LOCATIONS AFFECTED INCLUDE...MAINLY RURAL AREAS OF...SOUTHWESTERN CLARK COUNTY. LAT...LON 4420 11301 4410 11272 4381 11295 4389 11318 TIME...MOT...LOC 0002Z 206DEG 17KT 4410 11290 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Aug 5, 1:30 PM MDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 5, 1:30 PM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 130 PM MDT THU AUG 5 2010 .DISCUSSION...AS EXPECTED...THE W COAST UPPER TROF HAS SPLIT AND THE SOUTHERN STREAM IS DOMINATING THE GREAT BASIN. THIS IS ALLOWING MONSOON MOISTURE TO FLOW INTO THE FCST AREA THIS AFTN...AND WILL CONTINUE THRU FRIDAY. TSTMS ARE STARTING TO DEVELOP OVER THE CEN MTNS THIS AFTN...WHILE ANOTHER BAND MOVES INTO THE SOUTHERN HIGHLANDS FROM UT WITH THE MAIN MOISTURE SURGE. WITH A DRY LOW LEVEL AIRMASS...GUSTY WINDS WILL BE POSSIBLE WITH TSTMS BOTH TODAY AND FRI. CONVECTION WILL DIMINISH OVERNIGHT...BUT NOT ENTIRELY. BY SATURDAY...THE UPPER FLOW TURNS MORE WESTERLY. THIS WILL LIMIT THE MONSOON MOISTURE...THUS DECREASING TSTM COVERAGE. THIS TREND CONTINUES THRU MIDWEEK...WITH ONLY ISOLD MTN TSTMS EXPECTED BY TUE. TEMPS WILL COOL DOWN A LITTLE FROM SUNDAY THRU THE REST OF THE FCST PERIOD. HEDGES && .AVIATION...THUNDERSTORM FORECAST FOR KBYI AND KPIH ESPECIALLY HAVE INCREASED IN CONFIDENCE OF OCCURRENCE AND SO HAVE INTRODUCED TEMPO GROUPS THERE WITH PROBABILITY REACHING NEAR 50 PERCENT. ALSO...AREA OF UNSTABLE MOIST AIR HAS REACHED KSUN AND THUS EXPECT -TSRA THERE AS WELL. NEAR -TSRA WIND WILL BE GUSTY AND VARIABLE BUT NOT MUCH MOMENTUM TO WORK WITH ALOFT TO SUPPORT THE -TSRA OUTFLOW. CEILING EXPECTED TO STAY MID-LEVEL OR HIGHER. VISIBILITY SHOULD REMAIN UNRESTRICTED. MESSICK && .FIRE WEATHER...MOIST AND UNSTABLE AIR HAS MOVED INTO CENTRAL AND EASTERN IDAHO. AFTERNOON HEATING WILL PROVIDE THE TRIGGER TO GENERATE THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS. WILL CONTINUE THE RED FLAG WARNING FOR ALL ZONES WITH CRITICAL FUELS. PATTERN CHANGES LITTLE...ESPECIALLY THROUGH SAT AFTERNOON. SOME DRYING MAY DEVELOP AS UPPER LEVEL WINDS SHIFT FROM SOUTH TO SOUTHWEST...ESPECIALLY AFTER SAT. SO RED FLAG WARNING WILL CONTINUE FOR FRI AFTERNOON/EVENING AS WELL. NO SIGNIFICANT WIND OUTSIDE OF THUNDERSTORM ACTIVITY. MESSICK && .PIH WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING BELOW 5500 FEET FOR LIGHTNING IN IDFWZ209-210-212. RED FLAG WARNING FROM 2 PM TO 10 PM MDT FRIDAY BELOW 5500 FEET FOR LIGHTNING IN IDFWZ209-210-212. &&
Hazardous weather outlook, Aug 5, 3:21 AM MDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 321 AM MDT THU AUG 5 2010 IDZ017>025-031-032-060930- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 321 AM MDT THU AUG 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO BECOME SCATTERED ACROSS THE FORECAST AREA BY THIS AFTERNOON AND EVENING...AS MONSOONAL MOISTURE MAKES A SURGE NORTHWARD INTO IDAHO. SOME STRONG STORMS ARE POSSIBLE AND MAY CONTAIN SMALL HAIL...HEAVY DOWNPOURS...FREQUENT LIGHTNING AND OUTFLOW GUSTS TO 50 MPH. A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES 209-210-212 BELOW 5500 FEET DUE TO EXPECTED THUNDERSTORM ACTIVITY FROM 2 PM THIS AFTERNOON TO 10 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO RESUME ACROSS THE FORECAST AREA ON FRIDAY. AGAIN...GUSTY WINDS...HEAVY DOWNPOURS...SMALL HAIL AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST STORMS. THEREFORE A RED WARNING IS ALSO IN EFFECT FOR FIRE WEATHER ZONES 209-210-212 BELOW 5500 FEET DUE TO EXPECTED THUNDERSTORM ACTIVITY FROM 2 PM TO 10 PM ON FRIDAY. THUNDERSTORM ACTIVITY WILL BECOME MORE ISOLATED AND LIMITED TO THE HIGHER ELEVATIONS ON SATURDAY THROUGH THE BEGINNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Special weather statement, Aug 5, 4:21 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
421 PM MDT THU AUG 5 2010
IDZ032-052300-
CUSTER ID-BUTTE ID-
421 PM MDT THU AUG 5 2010
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
UNTIL 500 PM MDT
AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF CHILLY..MOVING NORTHEAST AT 20
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
TRAIL==[2,COUNTIES_TYPE].
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4440 11339 4437 11339 4433 11334 4423 11330
4423 11309 4399 11365 4416 11382 4445 11364
4444 11357 4442 11354 4441 11350 4446 11345
TIME...MOT...LOC 2220Z 236DEG 23KT 4416 11355
TWSpecial weather statement, Aug 5, 4:22 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 422 PM MDT THU AUG 5 2010 IDZ020-052245- BONNEVILLE ID-BINGHAM ID- 422 PM MDT THU AUG 5 2010 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO UNTIL 445 PM MDT AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF AMMON..MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH DIAMETER ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AMMON... IONA... LAT...LON 4331 11190 4336 11205 4358 11192 4353 11169 TIME...MOT...LOC 2220Z 211DEG 16KT 4340 11193 TAL
Local storm report, Aug 5, 4:38 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
438 PM MDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 ENE BURLEY 42.57N 113.70W
08/05/2010 M0.25 INCH MINIDOKA ID TRAINED SPOTTER
0435 PM HAIL 1 NNE RUPERT 42.63N 113.67W
08/05/2010 M0.50 INCH MINIDOKA ID TRAINED SPOTTER
&&
CHATTINGSSpecial weather statement, Aug 5, 4:38 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
438 PM MDT THU AUG 5 2010
IDZ020-032-052300-
BUTTE ID-BINGHAM ID-
438 PM MDT THU AUG 5 2010
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
UNTIL 500 PM MDT
AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 16 MILES WEST OF ATOMIC CITY...AND NEAR HOWE.
THE STORMS WERE MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
HOWE AND SOUTHWEST INL...
LAT...LON 4398 11309 4394 11268 4341 11276 4331 11299
4341 11330
TIME...MOT...LOC 2235Z 217DEG 13KT 4344 11314
TALSpecial weather statement, Aug 5, 5:02 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 502 PM MDT THU AUG 5 2010 IDZ019-032-052330- CLARK ID-BUTTE ID- 502 PM MDT THU AUG 5 2010 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO UNTIL 530 PM MDT AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BERENICE..MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL BUTTE COUNTY... RURAL SOUTHWESTERN CLARK COUNTY... RURAL NORTHEASTERN BUTTE COUNTY... LAT...LON 4413 11296 4401 11270 4376 11297 4386 11318 TIME...MOT...LOC 2301Z 214DEG 14KT 4388 11300 TAL
Special weather statement, Aug 5, 5:16 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 516 PM MDT THU AUG 5 2010 IDZ021-060015- BINGHAM ID-POWER ID-BANNOCK ID- 516 PM MDT THU AUG 5 2010 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO CENTRAL POWER COUNTY IN SOUTHEAST IDAHO SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO UNTIL 615 PM MDT AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORM WINDS APPROACHING AMERICAN FALLS RESERVOIR FROM THE WEST. WIND GUSTS UP TO 50 MPH ARE EXPECTED TO REACH THE RESEVOIR BETWEEN 545 PM AND 615 PM MDT. SMALL BOATS SHOULD MOVE TO SAFE HARBOR. LOCATIONS IMPACTED INCLUDE... ABERDEEN... POCATELLO ARPT... LAT...LON 4304 11270 4292 11259 4276 11285 4285 11299 TIME...MOT...LOC 2312Z 212DEG 16KT 4286 11281 RS
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:08 AM MDT | Red Flag Warning | PIH | Bingham, Bonneville, Butte, Clark, Fremont, Jefferson and 3 more | 43 hr |
| Aug 5, 1:46 PM MDT | Special Weather Statement | PIH | Custer | 44 min |
| Aug 5, 1:48 PM MDT | Special Weather Statement | PIH | Custer | 27 min |
| Aug 5, 2:14 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 46 min |
| Aug 5, 3:37 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 38 min |
| Aug 5, 3:56 PM MDT | Special Weather Statement | PIH | Bear Lake | 49 min |
| Aug 5, 4:15 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Minidoka | 45 min |
| Aug 5, 4:21 PM MDT | Special Weather Statement | PIH | 39 min | |
| Aug 5, 4:22 PM MDT | Special Weather Statement | PIH | Bonneville | 23 min |
| Aug 5, 4:38 PM MDT | Special Weather Statement | PIH | Butte | 22 min |
| Aug 5, 5:02 PM MDT | Special Weather Statement | PIH | Butte | 28 min |
| Aug 5, 5:16 PM MDT | Special Weather Statement | PIH | Power | 59 min |
| Aug 5, 5:31 PM MDT | Areal Flood Advisory | PIH | Butte | 3 hr |
Nearby
Tornado Warnings in Idaho, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.